What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 19, 5:24 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Apr 19, 5:24 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT Wed Apr 19 2023
.Discussion...
Issued at 410 PM CDT WED APR 19 2023
Key Messages:
- Rain Showers and Thunderstorms Tonight into Thursday Morning
- Severe Thunderstorms Possible; Most Favored NE Kansas to
Northern Missouri
- Heavy Rain NW Missouri; Flooding Issues Possible
- Cooler This Weekend, Frost/Freezes Possible
Discussion:
H5 closed-low system is currently stalled over eastern Montana.
However a jet streak coming on the backside of that is helping to
break out another short-wave south of this system and ejecting a
vorticity maximum across the Central Plains. H5 height falls mark an
area of stronger CVA from the Front Range into the eastern Plains,
and stronger dCVA has phased well with lower-level WAA to deepen the
developing cyclone. Over the past 6 hours, most of our forecast area
experienced subtle H5 height rises in response to the height falls
further upstream that promote weak subsidence and allowed breaks in
the cloud cover. Heading into the rest of this evening though,
expect to be entering an H5 height fall regime for the rest of this
forecast area, which will somewhat increase mid-level kinematic
forcing as the 60-70kt H5 jet streak crosses the axis of the
secondary trough. This jet streak is considerably weaker than the
past few convective episodes we have had, and in this case will have
important implications for the mesoscale environment as CI time
approaches. At the surface, the warm front has surged into the
central Iowa, leaving the entirety of the forecast area in the warm
sector this afternoon. There is a dryline that has been mixing
eastward this afternoon across central Kansas, and there has been
some cumulus cloud development noted on GOES 16 visible imagery.
However with the strong EML in place, the capped in environment has
and will continue limit DCI through at least the early evening. The
surface cold front with the system has been catching up to the dry
line. As of 18z, surface analysis showed that areas north of U.S.
Hwy. 400, the cold front was right on the dryline, and further south
the cold front is about 50 miles west of the dryline. It appears the
cold front propagation speed is faster than the speed the dryline is
mixing eastward at. Once the cold front completely overtakes the
dryline, the convergence will be pushing up against airmass with 60
to 65 degree dewpoints, and destabilization that is continuing. The
lifting mechanisms with this synoptic setup will remain strong as it
moves across the forecast area. The main limiting factor for the
synoptic picture will be the weaker mid-level flow.
Deep convection initiation is going to struggle for quite some time.
Special RAOBs released by other offices across the rest of Plains
have shown the EML is keeping the warm sector very capped.
Additional ACARS soundings at MCI and ICT also depict a healthy EML
and a strong cap. Expect to see several orphan anvils and failed CI
attempts on satellite through the start of the evening hours. Below
the stout cap, there has been a large degree of mixing within the
boundary layer, resulting in dry adiabatic lapse rates. So far this
can be seen by the cumulus fields over Central Kansas and Central
Nebraska. Above the cap, mid-level lapse rates have been around 8.0
C/km over our forecast area, and closer to 9.0 C/km back over the
Central Plains. Once the forcing breaks through that cap, the
updrafts will be very buoyant. For areas along the dryline, dry air
entrainment may hinder some initiation, but once the cold front
completely overtakes it, parcel dilution from dry air entrainment
should be greatly reduced. The CAMs have been somewhat frustrating
to analyze this morning and afternoon. It seems like resolving the
cap had been an issue, thus the changes in CI timing from North KS
into our northwestern counties. With respect to timing, would expect
discrete convection to develop along the cold front, dryline, warm
front triple point between 00z-03z this evening from near Manhattan,
KS across northwest Missouri into southwestern Iowa. There should be
enough deep layer shear (0-6km bulk values around 35-40 kts)and
perpendicular to the forcing. Therefore, would expect discrete
supercell thunderstorm mode across this corridor during this time.
With the steep mid-level lapse rates promoting buoyant updrafts, and
increasing 1-3km shear with the LLJ kicking and dry air through the
EML, would expect healthy hail embryo growth with storms resulting
in large hail. The SPC Day 1 Enhanced Risk highlights the most
favorable area for this. Looking at the low-level structure of the
hodographs, you will note very strong cyclonic curvature. However,
with the upper-level jet maxes being offset, the storm motions are
rather weak, and storm-relative inflow into these supercells may not
become overly impressive. In addition, LCLs are going to be over
1200m AGL. Thus any near surface sources of streamwise vorticity are
going to be hard to ingest, thus greatly limiting the tornadic
potential in our forecast area. We would need a very strong
stretching mechanism, or, stronger mid to upper-level flow to promote
better downshear updraft development to spawn a tornado in a high
LCL environment. If a tornado should be able to develop in our area,
would expect a short life span for it, and likely weak. Areas closer
to the warm front would be the more favorable strong tornado spot,
and none of our counties will be near that. Therefore, the hail
threat seems the most prominent. Damaging winds may also become a
prominent threat. With the higher LCLs, theta-e deficits from the
from the surface to the top of the boundary layer will be high.
Therefore, rear flank-downdrafts with supercells from northeast
Kansas to northern Missouri will have the potential to become
negatively buoyant, and send a surge of damaging winds. After a
while, the evaporative cooling from the hydrometeors may also
develop a stronger cold pool, presenting another source for damaging
winds. Thus, for the supercell threat, hail and wind will be main
the threats, and a conditional tornado threat. Again, it will take
something very special though to get a tornado in our counties. With
respect to supercell longevity, the lack of mid to upper-level wind
support is likely to hinder long track supercells. First, the 3-8km
storm-relative winds likely allow hydrometeors to fall near the
updraft, rather than hydrometeors being vented out well ahead of the
updraft. Second, downshear updraft development on any individual
cell will not be strongly supported, thus limiting its life span.
Among HREF members, 2-5km UH swathes are more focused along the warm
front in eastern Nebraska and western Iowa, though there are few
weaker ones in northwest Missouri, which is indicative of potential
for meso-cyclone development. After 06z, there appears to be break
in most of the CAMs as the initial supercells congeal into an MCS
and move across Iowa. Additional lift along the cold front is
expected across the lower Missouri River Valley, and the cap should
be somewhat weaker from the failed convection attempts earlier. The
CAMs are still in disagreement on how strong the line is, and how
far east it will propagate. Based on the environment, it seems like
the most favorable timing for initiation of a linear storm mode will
be after 07z, and moving eastward. These showers and storms will
have potential to move across the KC metro as well. Overall, the
severe threat is expected to be less with this line. However, if
boundary layer lapse rates remain steep, a strong cold pool could
develop and result in damaging winds along the line. Some portions
of the line may produce some hail, but main focus will be the wind
if a strong cold pool even materializes. If the mid-level jet streak
is slow to advance across the area, there may not be enough flow to
help any line organize, and one possible outcome then is just for
weak showers along the cold front as it moves across Missouri. 0-3km
shear along and ahead of the line is not overly strong. There is
some 0-3km CAPE, but overall this line does not scream any
mesovortex generation threat, and thus not seeing a QLCS tornado
threat with the line.
A lot of talk on hail and wind, but cannot ignore hydrology concerns
as well. Currently, the combination of a round of supercells and
then a stalled line from NE Kansas to Northern Missouri may result
in locally heavy rainfall. Currently, the heaviest band of QPF in
our forecast area is along the corridor of favored supercell
development, and is between 1.00 to 1.50 inches. A few members of
the HREF and other ensembles are painting maximums above 3 inches,
but this would represent the high end of most available model
solutions. The main concern will be if storms train along the cold
front in this area prior to the cold pool being strong enough to
develop downstream propagation. Expect rises on local creeks and
streams, and developed areas may see localized flash flooding. For
right now, it looks like by the time the system moves through the KC
Metro, it should be more progressive thus decreasing training storm
potential and keeping QPF totals on the lower end. Most of the
hydrology concerns will be for the overnight hours into early
Thursday morning from Northeast Kansas to Northern Missouri.
After this system moves through, the cold front will bring much
cooler temperatures toward the end of the week. The closed H5 low
gets completely wrapped up over the northern Great Lakes and keeps
our area in persistent north to northwesterly flow through the
weekend and into the start of next week. Overnight and early morning
low temperatures this weekend may drop to near or below freezing,
resulting in frost/freeze concerns across much of the forecast area.
Additional precipitation chances are possible with embedded vort maxes
within the northwesterly flow.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED APR 19 2023
Gusty south winds will be the primary aviation concern through
much of the evening while VFR conditions prevail. Overnight,
thunderstorms become the focus as a frontal boundary pushes
eastward into the region. Current storm activity to the west will
be slow to build east-southeast this evening. Anticipate initial
showers and storms to impact area TAF sites beginning 07 to 09Z.
Anticipate prevailing TSRA by 10Z at most locations, ending
through 13 to 14Z. MVFR ceilings will develop at the same time,
lingering through most of the remaining period. Gusty south winds
will become more southwest and west through the morning, with
northwest winds closing out the period by Thursday afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 AM CDT Thursday for KSZ057-060-103>105.
MO...Wind Advisory until 7 AM CDT Thursday for MOZ028>031-037-038-043-
044-053-054.
&&
Discussion...Krull
Aviation...KurtzHazardous weather outlook, Apr 19, 11:45 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1245 PM CDT Wed Apr 19 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1245 PM CDT Wed Apr 19 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Strong to severe storms are possible this evening and overnight
across northeastern KS and northwestern MO. Large hail, damaging
winds, and a few tornadoes are possible. Locally heavy rainfall is
also possible.
Strong non-thunderstorm wind gusts are expected this evening and
overnight. Wind gusts to 45 mph are expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Widespread subfreezing temperatures are expected Sunday morning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 19, 8:33 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Wed Apr 19 2023
KSZ103-104-MOZ020-021-028-029-200300-
Wyandotte KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
933 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of northwestern
Wyandotte, Leavenworth, southeastern Buchanan, southwestern Clinton,
northern Clay and Platte Counties through 1000 PM CDT...
At 933 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Liberty, Gladstone, Lansing, Smithville, Kearney, Bonner
Springs, Parkville, Tonganoxie, Platte City, Basehor, Edwardsville,
Riverside, Weatherby Lake, Weston, Kansas City, Lake Waukomis,
Trimble, Edgerton and Camden Point.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 413.
Interstate 35 in Missouri between mile markers 17 and 27.
Interstate 29 between mile markers 3 and 28.
Interstate 635 near mile marker 12.
Interstate 435 between mile markers 12 and 49.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 3929 9518 3959 9461 3933 9428 3898 9506
3899 9508 3896 9511 3897 9511 3897 9513
3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0233Z 242DEG 38KT 3928 9479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PPSpecial weather statement, Apr 19, 9:02 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1002 PM CDT Wed Apr 19 2023
KSZ103>105-MOZ021-022-028>030-200345-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Ray MO-Clinton MO-
Caldwell MO-Clay MO-
1002 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Wyandotte,
Leavenworth, northwestern Johnson, Clinton, Clay, northwestern Ray,
southwestern Caldwell and Platte Counties through 1045 PM CDT...
At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Platte City, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Leavenworth, Liberty, Gladstone, Lansing, Excelsior Springs,
Smithville, Kearney, Bonner Springs, De Soto, Parkville, Tonganoxie,
Platte City, Basehor, Edwardsville, North Kansas City, Riverside,
Lawson, Plattsburg and Lathrop.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 419.
Interstate 35 in Missouri between mile markers 7 and 50.
Interstate 29 between mile markers 0 and 26.
Interstate 635 between mile markers 4 and 12.
Interstate 435 between mile markers 8 and 53.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 3921 9518 3954 9468 3953 9460 3959 9460
3973 9437 3970 9419 3938 9410 3890 9506
3899 9507 3898 9509 3896 9508 3898 9516
3896 9517 3897 9519
TIME...MOT...LOC 0301Z 241DEG 32KT 3931 9474
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PPSpecial weather statement, Apr 19, 9:15 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1015 PM CDT Wed Apr 19 2023
MOZ014-021>023-030-031-200345-
Ray MO-Carroll MO-Clinton MO-Daviess MO-Livingston MO-Caldwell MO-
1015 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of southeastern
Daviess, east central Clinton, northern Ray, northwestern Carroll,
Caldwell and southwestern Livingston Counties through 1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 10 miles northeast of Lawson, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawson, Hamilton, Braymer, Polo, Breckenridge, Kingston, Cowgill,
Excelsior Estates, Kidder, Ludlow, Mooresville, Lock Springs, Elmira,
Knoxville and Dawn.
This includes Interstate 35 in Missouri between mile markers 50 and
51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3995 9375 3949 9354 3938 9421 3945 9421
3946 9422 3972 9423
TIME...MOT...LOC 0314Z 243DEG 31KT 3957 9413
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDBSpecial weather statement, Apr 19, 9:46 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1046 PM CDT Wed Apr 19 2023
MOZ014-022-023-200415-
Daviess MO-Livingston MO-Caldwell MO-
1046 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of southeastern
Daviess, northeastern Caldwell and Livingston Counties through 1115
PM CDT...
At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, or 9 miles east of Hamilton, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chillicothe, Braymer, Breckenridge, Utica, Chula, Ludlow,
Mooresville, Lock Springs, Dawn, Spring Hill and Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3968 9336 3961 9363 3961 9375 3957 9376
3956 9381 3979 9396 3996 9359 3997 9350
3996 9349
TIME...MOT...LOC 0345Z 244DEG 39KT 3969 9383
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDBSpecial weather statement, Apr 19, 10:52 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 PM CDT Wed Apr 19 2023
MOZ007-008-016-017-024-025-200530-
Schuyler MO-Putnam MO-Adair MO-Macon MO-Linn MO-Sullivan MO-
1152 PM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of Adair, northeastern
Linn, Sullivan, Putnam, western Schuyler and northwestern Macon
Counties through 1230 AM CDT...
At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Unionville to 10 miles
northwest of Bucklin. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kirksville, Milan, Unionville, La Plata, Green City, Queen City,
Novinger, Greentop, Greencastle, Gibbs, Millard, Pollock,
Worthington, Elmer, Livonia, South Gifford, Kirksville Regional, New
Boston, Winigan and Lemons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4010 9236 3979 9299 4038 9325 4058 9309
4059 9263
TIME...MOT...LOC 0451Z 217DEG 46KT 4037 9317 3992 9297
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDBLocal storm report, Apr 19, 11:02 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL TONGANOXIE 39.11N 95.09W
04/19/2023 E1.00 INCH LEAVENWORTH KS PUBLIC
&&
SM